Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 15, NWS Bismarck, ND

July 26, 20067 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 26, 2006, 3:50 AM MDT for 7 counties in North Dakota. It took effect at Jul 26, 2006, 12:00 PM MDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 3:50 AM MDT (09:50 UTC)
In effect from
Jul 26, 2006, 12:00 PM MDT
Expired
Jul 26, 2006, 9:30 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:50 PM MDTHAIL 0.7513 Se Bowman, NDLOTS OF SMALL HAIL...LARGEST STONES PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 260950
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED JUL 26 2006

...RED FLAG WARNING IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA THIS
AFTERNOON AND EVENING...

.A LOW PRESSURE TROUGH WILL BRING THUNDERSTORMS TO SOUTHWESTERN
NORTH DAKOTA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL
PRODUCE LITTLE TO NO RAINFALL. LIGHTNING FROM THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO IGNITE WILDFIRES...DUE TO THE ALREADY
DRY FUELS PRESENT. IN ADDITION...AFTERNOON RELATIVE HUMIDITIES
WILL FALL INTO THE MID TO LOWER 20S...AND WINDS WILL INCREASE TO
10 TO 15 MPH. THIS WILL ADD TO THE WILDFIRE THREAT...DUE TO THE
EXPLOSIVE FIRE GROWTH POTENTIAL.

NDZ031>033-040-041-043-044-261800-
/O.NEW.KBIS.FW.W.0015.060726T1800Z-060727T0400Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
350 AM MDT WED JUL 26 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING. 

THUNDERSTORMS WITH LITTLE TO NO RAINFALL WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES. ADDITIONALLY...LOW RELATIVE HUMIDITIES IN THE
LOWER 20S AND WINDS UP TO 15 MPH OUT OF THE SOUTHEAST WILL ADD TO
THE DANGEROUS FIRE WEATHER CONDITIONS. THE CHANCES FOR DRY
THUNDERSTORMS WILL DIMINISH THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...WARM TEMPERATURES AND DRY
THUNDERSTORMS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JC
3 follow-up statements
000 
WWUS83 KBIS 261604
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT WED JUL 26 2006

...RED FLAG WARNING IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA THIS
AFTERNOON AND EVENING FOR DRY LIGHTNING WITH LOW HUMIDITIES...

.A LOW PRESSURE TROUGH WILL BRING SCATTERED THUNDERSTORMS TO
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS WILL PRODUCE LITTLE TO NO RAINFALL. LIGHTNING FROM
THE THUNDERSTORMS MAY IGNITE WILDFIRES...DUE TO THE ALREADY DRY
FUELS PRESENT. IN ADDITION...AFTERNOON RELATIVE HUMIDITIES WILL
FALL INTO THE MID TO LOWER 20S...AND WINDS WILL INCREASE TO 10 TO
20 MPH. THIS WILL ADD TO THE WILDFIRE THREAT...DUE TO THE
EXPLOSIVE FIRE GROWTH POTENTIAL.

NDZ031>033-040-041-043-044-270015-
/O.CON.KBIS.FW.W.0015.060726T1800Z-060727T0400Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1004 AM MDT WED JUL 26 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY LIGHTNING WITH LOW HUMIDITIES...

THUNDERSTORMS WITH LITTLE TO NO RAINFALL WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES THIS AFTERNOON AND EVENING. ADDITIONALLY...LOW
RELATIVE HUMIDITIES IN THE LOWER 20S AND SOUTHERLY WINDS UP TO 20
MPH...WILL ADD TO THE DANGEROUS FIRE WEATHER CONDITIONS. THE
CHANCES FOR DRY THUNDERSTORMS WILL DIMINISH LATE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...WARM TEMPERATURES AND DRY
THUNDERSTORMS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 262022
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT WED JUL 26 2006

...RED FLAG WARNING IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA THIS
AFTERNOON AND EVENING FOR DRY LIGHTNING WITH LOW HUMIDITIES...

.A LOW PRESSURE TROUGH MOVING INTO SOUTHWEST NORTH DAKOTA HAS
PRODUCED SCATTERED THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA.
LITTLE IF ANY PRECIPITATION IS EXPECTED WITH THESE STORMS.
HOWEVER...LIGHTNING FROM THE THUNDERSTORMS HAS IGNITED AND WILL
CONTINUE TO IGNITE WILDFIRES. WITH AFTERNOON RELATIVE HUMIDITIES
AROUND 20 PERCENT AND WINDS OF 10 TO 20 MPH THE FIRE GROWTH
POTENTIAL WILL BE EXPLOSIVE THROUGH THIS EVENING.

NDZ031>033-040-041-043-044-270400-
/O.CON.KBIS.FW.W.0015.000000T0000Z-060727T0400Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
222 PM MDT WED JUL 26 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

LIGHTNING FROM SCATTERED THUNDERSTORMS HAS IGNITED WILDFIRES THIS
AFTERNOON OVER SOUTHWEST NORTH DAKOTA. ADDITIONAL FIRES DUE TO
LIGHTNING WILL BE LIKELY FOR THE REMAINDER OF THE AFTERNOON AND
THIS EVENING. WITH RELATIVE HUMIDITIES AROUND 20 PERCENT...WINDS
OF 10 TO 20 MPH...AND VERY DRY VEGETATION...EXPECT EXPLOSIVE FIRE
GROWTH POTENTIAL THROUGH 10 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...WARM TEMPERATURES AND DRY
THUNDERSTORMS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 270330
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT WED JUL 26 2006

NDZ031>033-040-041-043-044-270430-
/O.CAN.KBIS.FW.W.0015.000000T0000Z-060727T0400Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
930 PM MDT WED JUL 26 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT FOR DRY THUNDERSTORMS HAS PASSED...AS THE TROUGH OF
LOW PRESSURE RESPONSIBLE FOR THUNDERSTORMS IS EAST OF THE AREA.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

$$


JC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 26, 1:54 AM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 26, 1:54 AM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT WED JUL 26 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
CURRENTLY...SURFACE HIGH PRESSURE COVERS NORTH DAKOTA. SKIES ARE
CLEAR AND TEMPS ARE MAINLY IN THE 60S. STRONG WAA OVER EASTERN
MONTANA...COUPLED WITH STEEP MID LEVEL LAPS RATES...ARE PRODUCING
AN AREA OF SHOWERS AND THUNDERSTORMS THERE. CURRENT THINKING IS
THAT THE PRECIP SHOULD HOLD TOGETHER AS IT MOVES NORTHEAST INTO
WESTERN ND. HENCE...HAVE ADDED A SLIGHT CHANCE OF TS FOR WESTERN
ZONES THIS MORNING. FOG IS ALSO DEVELOPING IN AND AROUND THE
JAMESTOWN AREA...EXPECTING THIS TO DISSIPATE BY MID MORNING.

DURING THE DAY...H500 SHORTWAVE TROUGH WILL PUSH EAST ACROSS
MONTANA. THIS FEATURE AND A SURFACE TROUGH WILL FORCE
THUNDERSTORM DEVELOPMENT...MOVING EAST INTO WESTERN ND.
ALTHOUGH MODEST MOISTURE IS IN PLACE...PROG MODEL SOUNDINGS
INDICATE A VERY PRONOUNCED AREA OF DRY AIR ABOVE SHALLOW MOISTURE.
DAYTIME HEATING AND RESULTANT MIXING WILL MIX THIS DRY AIR DOWN
TO THE SURFACE...DROPPING RELATIVE HUMIDITIES SIGNIFICANTLY IN THE
SOUTHWEST. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED...9
TO 12 KFT...AND PRODUCE LITTLE IF ANY PRECIPITATION. HENCE...HAVE
ISSUED A RED FLAG WARNING FOR COMBINATION OF DRY THUNDERSTORMS
AND VERY DRY FUELS...WHICH COVERS THE AFTERNOON AND EVENING.

CLOUD COVER MAY LIMIT HIGH TEMPERATURES...ESPECIALLY IN THE WEST
AND SO WENT A LITTLE CONSERVATIVE WITH HIGHS. TEMPS MAY EXCEED
FORECAST HIGHS IF CLOUD COVER IS MUCH THINNER THAN EXPECTED.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS THE
STATE BECOMING ELEVATED BY EVENING. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT A FEW MAY PRODUCE STRONG WIND
GUSTS APPROACHING 50 MPH WITH AMPLE DRY MID AND LOW LEVELS. SHEAR
LOOKS TOO WEAK FOR ANY SUPERCELLUAR THUNDERSTORMS...AND CAPE
VALUES ARE LUCKY TO REACH 1000 J/KG. AGAIN MAIN RISK WILL BE WIND
AND DRY LIGHTNING.

REMAINDER OF SHORT TERM PERIOD LOOKS DRY EXCEPT FOR SMALL TS
CHANCES IN THE FAR NORTH THURSDAY NIGHT WITH WEAK TROUGH SLIDING
SOUTH...AND IN THE SOUTH CENTRAL FRIDAY NIGHT WITH LL JET AND
H500 SHORTWAVE TROUGH.

TEMPERATURES WILL BE HOT ESPECIALLY FRIDAY. LOOKS VERY LIKELY THAT
100S WILL MAKE A RETURN TO THE SOUTH CENTRAL AND SOUTHWEST FRIDAY.
UPPER LEVEL RIDGE IS PROGGED TO MOVE EAST AND CAMP OUT OVER THE
REGION...ALLOWING THE SWELTERING CONDITIONS. THE HOT
TEMPERATURES...BREEZY CONDITIONS AND LOW HUMIDITIES WILL BRING VERY
CRITICAL FIRE WEATHER CONDITIONS TO THE REGION...AND A FIRE
WEATHER WATCH OR RED FLAG WARNING MAY BE NEEDED FOR BOTH THURSDAY
AND FRIDAY.

OVERALL..JUST TWEAKED PREVIOUS FORECAST A BIT...BUMPING UP TEMPS
AND FINE TUNING PRECIP CHANCES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT
HOT...DRY AND STRONGLY CAPPED WILL BE THE WEEKEND STORY. I THREW IN
SOME TSTMS IN THE WEST SUNDAY NIGHT BECAUSE OF SOME COOLING ALOFT
AND THE PASSAGE OF A SURFACE COLD FRONT. AFTER THAT THE ACTIVE
BAROCLINIC ZONE WILL LIE SOUTHEAST OF THE STATE SO MORE DRY WEATHER
WILL PREVAIL...ALTHOUGH IT WILL BE COOLER.

&&

.FIRE WEATHER...
A TROUGH OF LOW PRESSURE WILL FORCE THUNDERSTORM DEVELOPMENT IN
WESTERN NORTH DAKOTA TODAY. THE THUNDERSTORMS ARE EXPECTED TO BE
VERY HIGH BASED...PRODUCING LITTLE TO NO RAINFALL. THIS MEANS ANY
LIGHTNING STRIKES THAT OCCUR HAVE THE POTENTIAL TO IGNITE
WILDFIRES...WHICH WOULD SPREAD VERY QUICKLY WITH VERY DRY FUELS
AND LOW RELATIVE HUMIDITIES...NEAR 20 PERCENT IN THE SOUTHWEST.
THUS...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWESTERN NORTH
DAKOTA FOR THIS AFTERNOON AND EVENING...WHERE FIRE WEATHER
CONDITIONS ARE THE MOST CRITICAL. DRY THUNDERSTORMS MAY ALSO BE
POSSIBLE IN CENTRAL AREAS OF THE STATE THIS EVENING...BUT TO A
LESSER EXTENT THAN IN THE SOUTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM MDT THIS EVENING FOR
NDZ031-NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

JC/RSL
Hazardous weather outlook, Jul 26, 3:02 AM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT WED JUL 26 2006

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 AM CDT WED JUL 26 2006 /302 AM MDT WED JUL 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-270915-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
302 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL BRING THUNDERSTORMS TO SOUTHWESTERN
NORTH DAKOTA TODAY. THE THUNDERSTORMS WILL PRODUCE LITTLE TO NO
RAINFALL. LIGHTNING FROM THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES WITH EXTREMELY DRY FUELS AND VERY LOW MINIMUM
RELATIVE HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THIS POTENTIAL...FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:02 PM MDTSevere Thunderstorm WarningBISBillings33 min
Jul 26, 5:30 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux46 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.